Hello. I had my L4-L5-S1 fused on 5/5/09. Everything seemed to be going fine at first. On Monday 5/11/09 my doctor switched me from Norco pain killers to Tylenol 4 because the Norco was making me feel sick. Then on Wednesday 5/13/09 I broke out in hives. The doctor switched me back to Lortab assuming it was a reaction to the Tylenol 4. He told me to take Benedryl until they cleared up.
By Saturday 5/16/09 the hives were so bad that I went to the local ER. They were unable to give me the steroid shot because of the fusion surgery but prescribed Benedryl and Zantac to combat the hives. I had a follow up appointment with my surgeon on Monday 5/18/09 and he quickly dismissed the possibility that I was allergic to the titanium because he said the reaction would be "different". He prescribed Atarax along with Zantac for the hives and switched me to Ultram for the pain. He said to call him today, 5/20/09, if they had not cleared up.
As of this morning I still have the hives so I called my doctor and he prescribed the methylprednisone steroid pack. I started this immediately after my pharmacist had it ready. I'm now wondering if it could be the titanium and my doctor is wrong. I had no allergies prior to the surgery but I just can't seem to kick these hives now.
Oddly, the area of my incision seems to be one of the few areas where I am not developing hives. The fusion actually seems to be progressing well. I am getting hives on my arms, hands, legs, feet, neck, and chest. They come and go with most only lasting about 5 minutes before they disappear and reappear elsewhere on my body.
What would the symptoms be if I were allergic to the titanium in my body? All I really want to know is that it probably isn't the titanium because the thought of another surgery to remove the titanium scares me.
Thanks for any info.